Chronic salicylate poisoning
The elderly population and young children are particularly at risk for chronic salicylate poisoning. Chronic use of aspirin has declined in the pediatric population due to risk of Reye syndrome. In elderly persons, diminished body mass, concurrent administration of drugs, and conditions that exacerbate renal insufficiency may predispose to salicylate intoxication; however, few specific precipitants of chronic salicylism are recognized. Salicylate intoxication should be considered in all elderly patients with delirium and/or dementia.
Chronic intoxication often poses a diagnostic dilemma with atypical presentations mimicking other disease states such as diabetic ketoacidosis, delirium, cerebrovascular accident, myocardial infarction, or cardiac failure. Salicylate intoxication should be considered when an older patient presents with deterioration in activities of daily living with no known cause.
Related topic: acute salicylate poisoning
T39.091A – Poisoning by salicylates, accidental (unintentional), initial encounter
7248001 – Poisoning by salicylate
- Diabetic ketoacidosis
- Chronic acetaminophen toxicity
- Methanol or ethylene glycol ingestion
- Acute salicylate toxicity
- Febrile seizures
- Acute infection
- Acute alcohol intoxication (see alcohol use disorder)
- Opioid overdose
- Hepatic encephalopathy
- Viral encephalitis
- Myocardial infarction
- Alcoholic ketoacidosis
- The signs and symptoms of salicylate poisoning mirror those of viral infections, including COVID-19.